Active Ingredient: Diphenhydramine
Unisom is used for treating occasional sleeplessness and reducing difficulty falling asleep.
Other names for this medication:
Decapryn, Donormyl, Dormidina, Dossilamina, Doxilamina, Doxilamine, Doxilmina, Doxilminio, Doxinate, Doxylamin, Doxylaminum, Dozile, Gittalun, Histadoxylamine, Hoggar, Lidene, Mereprine, Nocpaz, Restavit, Restwel, Sanalepsin, Sedaplus, Somnia, Sulamine, Valocordin, Vistaril12, Zarcop, Zyrtec4Show all
Unisom is used for treating occasional sleeplessness and reducing difficulty falling asleep. Unisom is an antihistamine. It works by depressing the central nervous system (brain) to produce drowsiness.
Use Unisom as directed by your doctor.
- Unisom may be taken with or without food.
- Take at least 30 minutes before bedtime to help fall asleep.
- If you miss a dose of Unisom and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Unisom.
Store Unisom at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Store in the original package or container away from heat, moisture, and light. Do not store in the bathroom. Keep Unisom out of the reach of children and away from pets.
Active Ingredient: Doxylamine.
Do NOT use Unisom if:
- you are allergic to any ingredient in Unisom or other similar medicines
- you are taking sodium oxybate (GHB) or you have taken furazolidone or a monoamine oxidase (MAO) inhibitor (eg, phenelzine) in the past 2 weeks
- you are breast-feeding.
Contact your doctor or health care provider right away if any of these apply to you.
Some medical conditions may interact with Unisom. Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant or planning to become pregnant
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have asthma, chronic obstructive pulmonary disease (COPD), chronic bronchitis, emphysema, lung disease, shortness of breath, or sleep apnea
- if you have blockage of the stomach, intestine, or urinary tract; difficulty urinating; diabetes; ulcers; enlargement of the prostate; glaucoma; heart disease; high blood pressure; porphyria; or thyroid disease.
Some medicines may interact with Unisom. Tell your health care provider if you are taking any other medicines, especially any of the following:
- Sodium oxybate (GHB) because an increase in sleep duration and a decrease in the ability to breathe are likely to occur
- Furazolidone or MAO inhibitors (eg, phenelzine) because serious side effects, such as high blood pressure and seizures, may occur.
This may not be a complete list of all interactions that may occur. Ask your health care provider if Unisom may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
Important safety information:
- Unisom may cause drowsiness or dizziness. Do not drive, operate machinery, or do anything else that could be dangerous until you know how you react to Unisom. Using Unisom alone, with certain other medicines, or with alcohol may lessen your ability to drive or to perform other potentially dangerous tasks.
- Avoid drinking alcohol or taking other medications that cause drowsiness (eg, sedatives, tranquilizers) while taking Unisom. Unisom will add to the effects of alcohol and other depressants. Ask your pharmacist if you have questions about which medicines are depressants.
- Alcohol, hot weather, exercise, and fever can increase the risk of dizziness, lightheadedness, or fainting. To prevent these effects, sit up or stand slowly, especially in the morning. Also, sit or lie down at the first sign of dizziness, lightheadedness, or weakness.
- Do not become overheated in hot weather or during exercise or other activities because heatstroke may occur.
- Unisom contains doxylamine. Before you begin taking any new prescription or over-the-counter medicine including one used on the skin, read the ingredients to see if it also contains doxylamine. If it does or if you are uncertain, contact your doctor or pharmacist.
- If sleeplessness persists for more than 2 weeks, contact your health care provider.
- Use Unisom with caution in the elderly because they may be more sensitive to its effects, especially dizziness, sedation, and lightheadedness upon standing.
- Unisom is not recommended for use in children younger 12 years. Safety and effectiveness in this age group have not been confirmed.
- Pregnancy and breast-feeding: If you become pregnant, discuss with your doctor the benefits and risks of using Unisom during pregnancy. Unisom is excreted in breast milk. Do not breastfeed while taking Unisom.
All medicines may cause side effects, but many people have no, or minor, side effects.
Check with your doctor if any of these most common side effects persist or become bothersome:
Dizziness; drowsiness; dry mouth, throat, and nose; thickening of mucus in nose or throat.
Seek medical attention right away if any of these severe side effects occur:
Severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); convulsions; decreased alertness; excitability; fast heartbeat; hallucinations; tightness or pounding in the chest; tremor; wheezing.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider.